Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 41, NWS Wichita, KS

July 17, 1999Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 17, 1999, 4:48 AM CDT for Reno County, Kansas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 1999, 4:48 AM CDT (09:48 UTC)
Expired
Jul 17, 1999, 12:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 170948
FFWICT
KSC155-171700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
448 AM CDT SAT JUL 17 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL NOON CDT

* AT 430 AM CDT LAW ENFORCEMENT OFFICIALS IN RENO COUNTY REPORTED  
AREAS BETWEEN 30TH AVENUE AND 43RD AVENUE TO THE WEST OF MONROE 
STREET WERE BEING EVACUATED DUE TO HIGH WATER.  ANOTHER AREA BEING 
EVACUATED DUE TO HIGH WATER WAS A TRAILER PARK SOUTHEAST OF THE 
INTERSECTION OF HIGHWAY 50 AND HIGHWAY 61 NEAR COW CREEK.  SEVERAL 
ROADS WERE STILL CLOSED DUE TO FLOODING IN RENO COUNTY INCLUDING 
MANY CITY STREETS IN HUTCHINSON. 

ALTHOUGH THE RAIN HAS COME TO AN END...EXCESSIVE RUNOFF WILL 
CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS 
AND UNDERPASSES FOR SEVERAL MORE HOURS. ADDITIONALLY...COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

&
NOONAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:44 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 17, 3:44 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
344 AM CDT SAT JUL 17 1999

MAIN CHALLENGE THIS PACKAGE IS PRECIP CHCS. PREFERRED THE ETA AS IT
WAS HANDLING THE LOCATION OF THE SFC BOUNDARY AND SUBSEQUENT
RAINFALL THE BEST. THIS BOUNDARY WILL SLOWLY MOVE NORTH AS HIGH
PRESSURE PUSHES NORTH AND EAST. EXPECT IT TO STILL BE CLOSE ENOUGH
TO THE FCST AREA TO WARRANT POPS ACROSS THE CEN SECTION TODAY AND
TONIGHT. WILL CONTINUE POPS THROUGH SUNDAY AS LEE SIDE TROUGH
PERSISTS AND SHORTWAVES (AS NOTED ON 700MB ANALYSIS) RIDE UP AND
OVER DOME OF HIGH PRESSURE. WILL CONTINUE LOWER POPS ACROSS THE
SCEN/SE SECTIONS THROUGH SAT NIGHT. WILL NOT MENTION SPECIFIC TIMING
OF PRECIP ACROSS CEN SECTION IN TODAY PERIOD. WILL LIKELY SEE PRECIP
CONTINUE THIS MORNING WITH ANOTHER CHC THIS AFTERNOON. MAY NOT HAVE
MUCH CHC DURING THE DAY ACROSS SCEN/SE SECTIONS. THOUGHT ABOUT FFA
FOR TONIGHT ACROSS CEN SECTION...HOWEVER THINK SFC BOUNDARY AND
THEREFORE BEST CONVERGENCE WILL BE NORTH OF THE FCST AREA.

THINK CLOUDS WILL HANG AROUND THE LONGEST ACROSS THE NORTH SO WILL
LOWER HIGH TEMPS SLIGHTLY IN CEN SECTION. WILL ALSO LOWER HI TEMPS
SLIGHTLY IN SE SECTION. THE REST OF THE PREVIOUS FCST LOOKS GOOD.

FCSTID = 7/NRR
ICT   89  72  94  72 /  30  20  10  10
HUT   86  70  92  72 /  40  20  10  10
EWK   87  71  92  72 /  30  20  10  10
EQA   88  71  93  72 /  30  20  10  10
WLD   90  73  94  72 /  20  20  10  10
RSL   83  68  90  72 /  60  30  20  10
GBD   84  69  91  72 /  60  30  20  10
SLN   84  69  90  72 /  60  30  20  10
MPR   85  69  91  72 /  50  30  20  10
CFV   90  72  94  72 /  10  20  10  10
CNU   90  71  93  72 /  10  20  10  10
K88   89  70  93  72 /  10  20  10  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:09 PM CDTFlash Flood WarningICTReno3 hr
Jul 16, 10:50 PM CDTFlash Flood WarningICTReno6 hr
Jul 17, 2:06 AM CDTFlash Flood WarningICTBarton6 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.